I recently asked to have my medication changed from Janumet to Metformin. I had read some scary stuff about Janumet. However, my BGL on Metformin are quite high, sometimes in the 180s. Dr. says it may take a while to "kick in," but it has been more than a month now. My question is how much time do I give it? Also what are my options? My doctors says all that's left is insulin. But maybe for me that is not a bad thing. I am a type 2 diabetic.

Dr. David Erani


There has been some scary stuff written about Janumet and other medicines containing drugs in the DPP-4 inhibitor class. Specifically, there is some evidence that these drugs and the GLP-1 agonist drugs may increase risk of acute pancreatitis and pancreatic cancer. At this point, we do not know whether this risk is real or not. Just last month, the National Institutes of Health convened a workshop to review the available data relating to this potential risk. No clear conclusion came from the analysis. Within the past week, the European Medicines Agency (EMA) - equivalent to the U.S. Food and Drug Administration (FDA) - released the following statement: “Investigation into GLP-1 based diabetes therapies concluded: No new concerns for GLP-1 therapies identified on the basis of available evidence.” Addressing the EMA findings, an FDA representative was quoted as saying, “Our general view is that their conclusions are consistent with our current understanding of the data."

July 4, 2013 at 7:23 am